Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2002, 6:22 PM CDT for 4 counties in Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2002, 6:22 PM CDT (23:22 UTC)
- Expired
- Apr 20, 2002, 6:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Camden County, MO, Maries County, MO, Miller County, MO, Pulaski County, MO
The radar
The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 202322 SVRSGF MOC029-125-131-169-202345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 621 PM CDT SAT APR 20 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PULASKI COUNTY IN CENTRAL MISSOURI SOUTHEASTERN CAMDEN COUNTY IN CENTRAL MISSOURI WESTERN MARIES COUNTY IN CENTRAL MISSOURI SOUTHEASTERN MILLER COUNTY IN CENTRAL MISSOURI * UNTIL 645 PM CDT * AT 616 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF IBERIA...OR 16 MILES SOUTHEAST OF OSAGE BEACH...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. ROBERT BY 630 PM CDT. DIXON BY 635 PM CDT. AT 615 PM...A MOTORIST REPORTED GOLF BALL SIZE HAIL JUST WEST OF CAMDENTON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3820 9240 3789 9261 3779 9202 3822 9202 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:45 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 20, 2:45 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT SAT APR 20 2002 LATEST VISIBLE SATELLITE AND SURFACE OBSERVATIONS SHOW STATIONARY FRONT DRAPED ALONG THE I-44 CORRIDOR...BEGINNING TO SLOWLY RETREAT NORTH AS UPPER LEVEL SYSTEM AND SURFACE CYCLOGENESIS TAKE SHAPE ACROSS THE ROCKIES. TO THE SOUTH...A FEW BREAKS IN THE CLOUDS HAVE HELPED TEMPERATURES SHOOT UP INTO THE 70S. WINDS HERE HAVE SHIFTED INTO THE SE AGAIN AS WELL...WITH E-W LINE OF CONVECTION BISECTING THE AREA HELPING TO DRAG SURFACE BOUNDARY BACK NORTH. THANKFULLY...RAINFALL WITH MORNING COMPLEX HAS BEEN FAIRLY TOLERABLE (GENERALLY AROUND A HALF INCH). DENSE FOG CONTINUES TO PLAGUE AREAS THAT RECEIVED EXCESSIVE RAINFALL YESTERDAY ACROSS CENTRAL MISSOURI...BUT THINK THAT APPROACHING PRECIP AND RETREATING BOUNDARY SHOULD HELP MIX OUT THE BOUNDARY LAYER ENOUGH TO IMPROVE VISIBILITIES. ALSO MONITORING STORMS ACROSS SE KANSAS WHICH HAVE SHOWN A TENDENCY TO STRENGTHEN AND PROPAGATE SE TOWARD THE WARM SECTOR DURING THE LAST HOUR. IF DEEP CONVECTION CAN BECOME ROOTED IN THE BOUNDARY LAYER...THEN VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS AFTERNOON/EVENING ACROSS THE AREA. WILL CONTINUE TO MONITOR RADAR TRENDS. LOOKS LIKE SPC SEES SIMILAR TRENDS RE: SWOMCD. NEXT PROBLEM IS THE FLOOD WATCH THAT REMAINS IN EFFECT THROUGH TONIGHT AND ATTENDANT SEVERE WEATHER THREAT. WITH SURFACE FRONT LIFTING BACK TO THE NORTH...EXPECT FOCUS FOR HEAVY RAIN TO BE ALONG AND NORTH OF THIS BOUNDARY. TRACK OF SURFACE LOW TONIGHT PLACES MOST OF THE CWA IN THE WARM SECTOR...WITH HEAVY RAINFALL CONDITIONAL ON THE DEVELOPMENT OF SEVERE COMPLEX ACROSS TX/OK LATER TODAY. THIS SYSTEM WOULD AFFECT MAINLY WRN MO/SE KS WITH LARGE HAIL AND DAMAGING WINDS CERTAINLY POSSIBLE GIVEN VERY STRONG SHEAR PROFILE PROGGED TO DEVELOP LATER TONIGHT. WITH BACKED LOW LEVEL FLOW INVOF WARM FRONT...SHEAR VALUES INCREASE TREMENDOUSLY TONIGHT...SO ISOLATED TORNADOES CANNOT BE RULED OUT. WHILE FLASH FLOOD GUIDANCE SUGGESTS THAT COUNTIES ALONG THE AR/OK/KS BORDERS COULD STAND QUITE A BIT OF WATER...WILL NOT MAKE ANY CHANGES AT THIS TIME GIVEN UNCERTAINTY OF TONIGHTS EVENT. TEMPERATURES OVERNIGHT MAY ACTUALLY RISE AS SRLY FLOW ENHANCES WARM ADVECTION OVER THE AREA. SURFACE LOW WILL TRACK INTO NORTHERN MISSOURI BY MIDDAY SUNDAY. THE TRAILING FRONT WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON. ETA SUGGESTS THAT AIRMASS WILL RECOVER AHEAD THE FRONT MAINLY EAST OF SPRINGFIELD...WITH THUNDERSTORMS EXPECTED TO REDEVELOP BY NOONTIME. UNSEASONABLY STRONG SHEAR PROFILES SUGGEST MAINLY A DAMAGING WIND THREAT...WITH TORNADIC THREAT A DEFINITELY POSSIBILITY INVOF SURFACE LOW. ISC GRIDS HAVE BEEN SENT. .SGF... MO...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES KSZ073...KSZ097...KSZ101. BOOKBINDER
In the hours before
Local storm report, Apr 20, 4:07 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SAT APR 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 3 N LAMAR MO .75 INCH HAIL
04/20/02 BARTON REPORTED BY VOLUNTEER
WEATHER OBSERVER.Local storm report, Apr 20, 4:30 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT SAT APR 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM PLEASANT HOPE MO .75 INCH HAIL
04/20/02 POLK REPORTED BY PUBLIC.Local storm report, Apr 20, 4:58 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT SAT APR 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM PLEASANT HOPE MO .88 INCH HAIL
04/20/02 POLK REPORTED BY HAM RADIO
OPERATOR.Local storm report, Apr 20, 5:09 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT SAT APR 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM FORKNERS HILL MO 1.75 INCH HAIL
04/20/02 WEBSTER REPORTED BY PUBLIC.Local storm report, Apr 20, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 PM CDT SAT APR 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM ROBY MO .75 INCH HAIL
04/20/02 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 20, 6:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT SAT APR 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 3 S CAMDENTON MO 1.75 INCH HAIL
04/20/02 CAMDEN REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:07 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 38 min |
| Apr 20, 3:18 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 27 min |
| Apr 20, 3:33 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 27 min |
| Apr 20, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 22 min |
| Apr 20, 4:29 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 46 min |
| Apr 20, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 30 min |
| Apr 20, 6:25 PM CDT | Flash Flood Warning | SGF | Camden, Maries, Miller, Phelps, Pulaski | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.